South Dakota, 2013

Flash Flood and Flooding in South Dakota, August 27 to 28, 2013

August 27 to 28, 2013 · NWS UNR · 6 events in 2 counties and zones

A supercell thunderstorm intensified over eastern Perkins County and tracked east-southeast across northern Ziebach County. The storm produced large hail, strong wind gusts, and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm intensified over eastern Perkins County and tracked east-southeast across northern Ziebach County. The storm produced large hail, strong wind gusts, and heavy rain. Three to six inches of rain fell over central Perkins and northern Ziebach Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 10:25 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 27, 10:25 PM MST, 0 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1125 PM MDT TUE AUG 27 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ISSUED AT 259 AM MDT TUE AUG 27 2013

LATEST SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTHWESTERN
SOUTH DAKOTA. A SURFACE BOUNDARY ARCS TO THE SOUTHEAST FROM THE
LOW PRESSURE CENTER INTO SOUTHEASTERN SOUTH DAKOTA. ANOTHER
BOUNDARY EXTENDS NORTHEASTWARD FROM THE LOW PRESSURE CENTER TOWARD
KBIS. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE NORTHERN
BOUNDARY THIS AFTERNOON AND SHEAR PROFILES INDICATE A FEW STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE BOUNDARY IN NORTHWESTERN SOUTH
DAKOTA INTO THE EARLY EVENING. DUE TO THE HOT TEMPERATURES AND
RELATIVELY MOIST BOUNDARY LAYER WILL KEEP THE MENTION OF ISOLATED
THUNDERSTORMS FOR THE REST OF THE AREA THROUGH THIS EVENING. A
WEAK LL JET WILL DEVELOP ACROSS WRN SD OVERNIGHT. DUE TO
INCREASING MID LEVEL THETA-E ADVECTION WILL ALSO INCLUDE A SLIGHT
CHANCE OF THUNDERSTORMS OVERNIGHT.

ON WEDNESDAY...THE THERMAL RIDGE BUILDS OVER THE AREA...LEADING TO
POSSIBLY THE HOTTEST DAY OF THE WEEK. INSTABILITY WILL INCREASE
SLIGHTLY OVER THE VALUES OF TODAY...WITH SIMILAR SHEAR...SO THE
THREAT FOR SEVERE TSTMS MAY BE A BIT HIGHER ON WEDNESDAY AFTN/EVE.

&&

.LONG TERM...THURSDAY THROUGH MONDAY
ISSUED AT 259 AM MDT TUE AUG 27 2013

A STRONG UPPER RIDGE WILL PERSIST ACROSS THE CNTRL
CONUS THROUGH THE END OF THE WEEK. THE RESULT WILL BE CONTINUED HOT
WEATHER ALONG WITH PERIODIC CHANCES FOR THUNDERSTORMS AS EMBEDDED
WAVES MOVE THROUGH THE W/SW FLOW ALOFT. LONGER RANGE GUIDANCE IS IN
GOOD AGREEMENT WITH AN UPPER TROF MOVING THROUGH SCNTRL CANADA ON
SATURDAY...WHICH WILL DRIVE A COOL FRONT THROUGH THE NRN PLAINS.
THIS WILL PROVIDE SOME RELIEF FROM THE HEAT FOR THE END OF THE
WEEKEND AND EARLY NEXT WEEK...ALTHOUGH TEMPS WILL MOST LIKELY STILL
REMAIN ABOVE AVERAGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1123 PM MDT TUE AUG 27 2013

ISOLATED TSRA ARE POSSIBLE TONIGHT OVER THE CWA...WITH SCATTERED
TSRA AND LOCAL MVFR VSBYS/CIGS OVER NORTHWEST SD THROUGH EARLY
THIS MORNING. HIGH-BASED TSRA MAY DEVELOP WEDNESDAY
AFTERNOON/EVENING. OTHERWISE...VFR CONDITIONS WILL CONTINUE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...10
LONG TERM...JOHNSON
AVIATION...HELGESON
Hazardous weather outlook, Aug 27, 5:19 AM MST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MDT TUE AUG 27 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MDT (719 AM CDT) TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS
MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

ON THURSDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK
HILLS. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 27, 5:41 PM MST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     4 W IRON LIGHTNING      45.18N 101.92W
08/27/2013  E60 MPH          ZIEBACH            SD   PUBLIC

0627 PM     HAIL             4 W IRON LIGHTNING      45.18N 101.92W
08/27/2013  E1.00 INCH       ZIEBACH            SD   PUBLIC

&&

POJORLIE
Special weather statement, Aug 27, 6:04 PM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT TUE AUG 27 2013

SDZ026-031-072-073-280145-
PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
704 PM MDT TUE AUG 27 2013

...A PERIOD OF STRONG GUSTY WINDS POSSIBLE...

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG OUTFLOW
BOUNDARY...EMANATING FROM THUNDERSTORMS OVER NORTHWEST SOUTH DAKOTA.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE AS THIS OUTFLOW BOUNDARY
PASSES.

LOCATIONS IN THE PATH OF THIS OUTFLOW BOUNDARY INCLUDE...
  DOWNTOWN RAPID CITY...
  ELLSWORTH AFB...
  BOX ELDER...
  RAPID VALLEY...
  RAPID CITY AIRPORT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 55 AND
72...

&&

LAT...LON 4403 10294 4403 10328 4448 10329 4445 10293
TIME...MOT...LOC 0059Z 005DEG 28KT 4439 10310

JC
Local storm report, Aug 27, 6:30 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             8 NNE DUPREE            45.16N 101.53W
08/27/2013  E1.75 INCH       ZIEBACH            SD   PUBLIC

&&

POJORLIE
Local storm report, Aug 27, 6:58 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     IRON LIGHTNING          45.18N 101.84W
08/27/2013  E80 MPH          ZIEBACH            SD   PUBLIC

            POLE BARN LIFTED OFF FOUNDATION

&&

JC
Special weather statement, Aug 27, 7:13 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT TUE AUG 27 2013

SDZ002-280245-
PERKINS SD-
813 PM MDT TUE AUG 27 2013

...STRONG THUNDERSTORM OVER EASTERN PERKINS COUNTY...

AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MEADOW...OR 30 MILES SOUTH OF LEMMON...
MOVING EAST AT 15 MPH.

HAIL AROUND THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN PERKINS COUNTY...EAST OF MEADOW.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4545 10199 4543 10200 4542 10200 4543 10227
      4558 10229 4564 10200
TIME...MOT...LOC 0212Z 261DEG 15KT 4551 10217

JC
Local storm report, Aug 27, 7:40 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     4 SE MEADOW             45.49N 102.16W
08/27/2013  E60 MPH          PERKINS            SD   PUBLIC

0820 PM     HAIL             4 SE MEADOW             45.49N 102.16W
08/27/2013  E1.00 INCH       PERKINS            SD   PUBLIC

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Perkins

When
August 27, 10:25 PM MST
Where
Perkins County, 5.4 mi WNW of Usta
Measured
1 in hail
Reported by
Public
Coordinates
45.250, -102.263

Thunderstorm Wind, Ziebach

When
August 27, 10:30 PM MST
Where
Ziebach County, 8.11 mi WSW of Glad Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.364, -101.939

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Ziebach

When
August 27, 10:50 PM MST
Where
Ziebach County, 5.7 mi SSE of Glad Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.320, -101.751

Wind gusts were estimated at 60 mph.

Flash Flood, Perkins

When
August 27, 11:20 PM MST to August 28, 4:00 AM MST
Where
Perkins County, 13.12 mi ESE of Sorum to 0.69 mi SSE of Meadow
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
45.350, -102.700

Heavy rain caused flash flooding along Thunder Butte Creek, Hart Creek, and their tributaries. Rural roads were flooded when culverts were quickly overwhelmed from the excessive runoff.

Flood, Perkins

When
August 28, 4:00 AM MST to 11:00 AM MST
Where
Perkins County, 13.12 mi ESE of Sorum to 0.69 mi ENE of Usta
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.350, -102.700

Excessive rainfall and continued runoff caused flooding along several creeks and streams, including Thunder Butte Creek, Hart Creek, and their tributaries.

Flood, Ziebach

When
August 28, 4:00 AM MST to 11:00 AM MST
Where
Ziebach County, 11.71 mi WNW of Glad Valley to 9.98 mi W of Glad Valley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.470, -102.000

Heavy rain caused flooding along Twin Butte Creek, Worthless Creek, Beaver Trap Creek, and the tributaries of Thunder Butte Creek. A few rural roads were flooded when culverts were overwhelmed from the excessive runoff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470768, 475953, 470771, 474172, 474173, 474174.